The Real Reason Why You Get Brain Zaps
Lifestyle - News
By ANDRA PICINCU
If you've ever had brain zaps, alongside ringing in your ears, headaches, or disorientation, you're not alone. These side effects usually appear after you've stopped taking antidepressants, and instead of being painful, these brain zaps are just annoying and inconvenient.
Brain zaps typically feel like an electrical shock inside the head. This odd symptom can wake you up at night, affect your mental focus, and interfere with your daily life, and while its exact cause is unknown, researchers believe it has something to do with the production of serotonin, one of the so-called "feel-good" chemicals secreted by the brain.
Antidepressants impact the creation of dopamine, serotonin, and other neurotransmitters that influence your mood, so you'll experience brain zaps if your neurotransmitter levels rise or fall because of stopping or increasing your antidepressant dosage. Other prescriptions, such as sleeping pills, can produce brain zaps, but the good news is that they usually fade away with time.
Some people have brain zaps because of stress or anxiety, which can make them worse. Unfortunately, there is no cure for brain zaps, but you can try gradually lowering your daily dose of antidepressants, and if your symptoms are caused by anxiety, talk to a therapist or try yoga, meditation, deep breathing, or other relaxation techniques.